Drought, Bailey
- When
- August 1, 12:00 AM CST to August 21, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions eased for the first time in several months for portions of the South Plains and extreme southern Texas Panhandle. Parmer, Castro, Hall, and Childress Counties in the extreme southern Texas Panhandle were reduced to D1 (Moderate Drought) or lower while Bailey, Cochran, and Yoakum Counties in the western South Plains were as well.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions eased for the first time in several months for portions of the South Plains and extreme southern Texas Panhandle. Parmer, Castro, Hall, and Childress Counties in the extreme southern Texas Panhandle were reduced to D1 (Moderate Drought) or lower while Bailey, Cochran, and Yoakum Counties in the western South Plains were as well. Elsewhere across the South Plains and Rolling Plains, D2 (Severe Drought) or higher remained in place. Although, drought conditions were generally reduced across all counties.
Part of this was due to widespread rainfall which came mostly from August 15th through August 20th. Several night time rounds of mesocale convective systems rolled out of eastern New Mexico bringing beneficial rainfall to much of the region but especially the extreme southern Texas Panhandle. More rainfall was needed to alleviate long term drought conditions across much of the South Plains and Rolling Plains. Generally, agricultural conditions improved because of the rainfall in advance of harvesting in the early fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 11:31 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1231 AM CDT Wed Aug 1 2018 .AVIATION... VFR conditions will prevail the next 24 hours with modest southerly breezes. Any t-storm activity late Wednesday is expected to remain to the W and NW of the terminals through 06 UTC. && PREV DISCUSSION... /issued 314 PM CDT Tue Jul 31 2018/ DISCUSSION... Remnant clouds from convection across eastern New Mexico have been trying to redevelop new convection this afternoon but the bulk of this will remain across New Mexico. Chances will be better for the northwestern half of the forecast area Wednesday night into early Thursday morning as a shortwave gets caught in northwesterly flow. Models still differ on the track of this shortwave and convective feedback issues in the GFS and NAM mask how strong it really is. The ECMWF is weaker and further east than either of those two models with the TTU-WRF in between these. The good news is that the northwestern half of the forecast area will have a pretty good chance at seeing precipitation but the complex of storms will likely dissipate as it pushes southeast with little to no precipitation south and east of a Brownfield to Childress line, including Lubbock. The only positive is that outflow from the storms will help the day start off relatively cool and keep highs from climbing much above the low to mid 90s. Unfortunately for Thursday through the end of the forecast, we will see another drying and warming trend as the ridge starts to restrengthen somewhere near or over the area. The 12Z run of the ECMWF does not look good as it builds the 500 hPa ridge over or just north of the area compared to the 00Z run which had the ridge over the eastern U.S. The 12Z is also stronger and further east compared with the GFS from the same time so this would likely shut off precipitation and bring highs back to above current guidance values. However, this is the first operational run that is showing this although both the ECMWF and GFS ensemble means show higher than normal 500 hPa height and 850 hPa temps around 2-4 degrees above normal heading into the end of the week through the middle of next week. Jordan && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous Weather Outlook National Weather Service Lubbock TX 416 AM CDT Tue Jul 31 2018 TXZ021>044-312130- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 416 AM CDT Tue Jul 31 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777368, 777369, 777370, 777371, 777372, 777373, 777374, 777375, 777376, 777377, 777378, 777379, 777380, 777381, 777382, 777383, 777384, 777385, 777386, 777387, 777388, 777389, 777390, 777391.